The Sanova Guide to Accutane therapy | Isotretinoin Common Side Effects

Accutane (isotretinoin) leads to a significant clearing and improvement of acne breakouts in a majority of patients. However, this medication has also been associated with some side effects that can directly effect how well a course of treatment is tolerated. Here is little more insight on what to expect while on Accutane therapy.

What Common Side Effects Can Occur While Taking Accutane?

By far, dryness is the most common side effect while on Accutane. The lips are usually the worst area effected, and patient can experience severe chapped lips. However, dry and itchy skin, and eczema-like changes can be experienced elsewhere on the body as well.

What is the Best Way to Combat Skin Dryness While on Accutane?

man beauty care“Using moisturizer liberally and frequently is by far the best way to combat the dryness that accompanies Accutane use,” states Dr. Adam Mamelak,  a board-certified Dermatologist at Sanova Dermatology in Austin, Texas. CeraVe and Cetaphil creams are great options that can be found over the counter, and do a great job at restoring moisture! NeoCutis BioCream and Skinceuticals Daily Moisturizer are extremely effective in restoring moisture and hydration back to the facial skin. Aquaphor ointment, Elta MD UV Lip Baum and PCA Skin Peptide Lip Therapy are other great therapies for dry and chapped lips.

Will I Experience A Breakout Due To Accutane?

You can experience flares of acne while on Accutane. In most cases, these breakouts are no more excessive than the usual breakouts you had prior to starting your Accutane treatment. If you get breakouts, they are more common in the fist month or so of therapy, however the breakouts generally decrease or subside as treatment progresses.

In very rare cases, severe breakouts can be experienced. These severe breakouts can present as draining cysts, tender inflamed nodules, and are sometimes accompanied with systemic symptoms, such as fever. If you are experiencing this type of reaction, contact your dermatologist immediately.

Will I Have Scars After Accutane?

If a patient has scars prior to taking isotretinoin, these scars can sometimes persist after Accutane treatment. The medication itself does not cause the scars and will prevent future breakouts of the acne lesions that lead to scars on the skin.

Does Accutane Cause Crohn’s Disease/Inflammatory Bowel Disease?

There have been medical studies examining if there is a link between Accutane and Crohn’s Disease, but there has been no finite answers on this matter. Some Accutane patients have developed Crohn’s Disease, but Isotretinoin has not been directly linked as the the underlying cause.

What Should I do if I experience Rectal Bleeding or Excessive Diarrhea While on Accutane?

If you experience these symptoms, stop you medication and consult your doctor immediately to determine if this is a reaction to the medication.

Will Accutane Make me Sensitive to the Sun?

Photosentivity, or sensitivity to light, is one of the potential side effects of taking Isotretinoin.  Your skin can become  more sensitive to the sun, making it easier for you to sunburn. This makes it pertinent to do everything  you can to protect yourself from excessive sun exposure while taking this medication.

Will My Vision Change During My Accutane Treatment?

Decreased night vision is an uncommon but possible side effect of Accutane. If you experience any change in your vision, consult your doctor immediately.

Will I Lose Hair During My Accutane Treatment?

Although this is an extremely rare side effect, it is possible that you may lose hair during your treatment. This usually happens with high doses of Isotretinoin, which can cause a general thinning of hair. This thinning tends to stop after the treatment has ended.

Can Accutane Cause Depression?

SideEffects“Depression has been noted to occur during Accutane treatment in some patients,” notes Dr. Miriam Hanson, a board certified dermatologist in Austin, Texas. It is important to tell your doctor if your suffer from Depression, or if you start feeling depressed while on this medication. If your symptoms are related to the medicine, they should resolve after stopping therapy. “By far, more patients tell me their mood improves while on Accutane, probably because their skin clears up and their self-esteem and confidence improves as their complexion gets better.” 

I suffer from Depression. Does that mean I cannot take Accutane?

You may still be a candidate for Accutane even if you have a history of depression; however many dermatologists require patients to be medically cleared by a psychiatrist or psychologist before proceeding with Isotretinoin therapy. “If the patient is being closely monitored while on treatment and is aware of the risks, Accutane can be used in certain situations,” says Dr. Mamelak.

What Other Side Effects Can Occur?

Other side effects are rare but the risks include (and are not limited to) joint aches and pains, muscle aches, headaches, dizziness and other neurologic symptoms. Accutane can affect her liver function and therefore alcohol should be avoided. It can also increase lipids (cholesterol, triglycerides) in the blood. Rare effects on bones and the gastrointestinal system have also been reported.

As earlier stated, mood changes and depression can be a side effect of taking Accutane. This is not always the case, but make sure that you are aware of your emotional state and alert your doctor if your notice any severe mood changes. Along with this side effect can be blurred vision, dizziness, and other neurological symptoms. It is highly unlikely that you will experience the majority of these symptoms, but it is important to be aware of what is possible while on medications.

Contact Us 

Are there questions about what side effects that you can expect? Contact us today and we can make sure that you leave Sanova Dermatology feeling comfortable about your treatment options!

Join Us 

googleplus FB twitter instagram yelp

Specials

Latest Specials & Promotions

View All